What you need to know about 'emotional blunting' linked to antidepressants

A new study has shown that widely used antidepressants can cause ’emotional blunting’ as a side effect.

Research from the University of Cambridge revealed people on selective serotonin reuptake inhibitors (SSRI medication) became less responsive to both positive and negative feedback – suggesting the ‘edge’ of emotions had been taken off.

Of course, this is ideal in blunting the feeling of negative emotions, but the other end of the spectrum can be considered an adverse side effect.

Professor Barbara Sahakian, who authored the study, said: ‘In a way, this may be in part how they work.

‘They take away some of the emotional pain that people who experience depression feel, but unfortunately it seems that they also take away some of the enjoyment.’

Are you experiencing emotional blunting?

There are signs to look out for if you think you might be experiencing this.

Consultant psychiatrist Dr Sai Achuthan at Cygnet Health Care tells Metro.co.uk: ‘The simple definition of emotional blunting is where individuals feel dull or numb.

‘Essentially they have an emotional indifference or a diminished emotional responsiveness and they no longer experience any ups and downs in terms of their emotions.’

Ways you can spot this include noticing your emotional responses – for example things that would previously make a person cry, or feel happy or laugh – no longer have the same impact.

‘Often, this can be a part of depression or a side effect of taking antidepressants,’ Dr Sai adds.

‘People who are experiencing emotional blunting could have difficulty showing or expressing emotions such as love, happiness, anger, or fear.

‘They may be feeling less motivated, experiencing a reduction in energy and demonstrating less empathy towards others.

‘People who are feeling emotional blunted may also stop engaging in activities or tasks they previously enjoyed and their concentration and attention span may worsen.

‘Their thought process may become slower and sleep patterns may be disturbed. It can also cause a decrease in libido.’

So while the reduction in experiencing negative emotions can prove good, it might swing the other way for people and explain a ‘numbness’ towards positives.

If you feel like you’re missing out on positive feelings, Dr Sia recommends speaking to your doctor.

‘Medical intervention may be necessary and would include a discussion with the doctors to make alterations of the medication if the underlying cause is due to the antidepressant.

‘Altering the dosage or type of antidepressant may help but discussing feelings with a therapist would be really important too.’

On top of this, to try and boost ‘good’ feelings, it’s recommended to engage with regular exercise, spend time outdoors, avoid binge drinking, and eat healthy food.

It’s also a good idea to reach out to close friends and family, spending time with people most dear.

The research on emotional blunting should not put you off medication entirely. The study authors note that ‘there is no doubt that antidepressants are beneficial’. Instead, the findings can help spark a conversation with your doctor to see if your individual medication plan can be tweaked responsibly and safely.

You shouldn’t suddenly stop medication too, without consulting your doctor.

To speak to the Samaritans for free 24/7, call 116 123.

To chat about mental health in an open, non-judgmental space, join our Mentally Yours Facebook group.

Follow us on Twitter at @MentallyYrs.

Do you have a story to share?

Get in touch by emailing [email protected]

Source: Read Full Article